Alert archive / Wisconsin / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

June 15, 2018Chippewa County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jun 15, 2018, 4:06 AM CDT for Chippewa County, Wisconsin. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2018, 4:06 AM CDT (09:06 UTC)
Expired
Jun 15, 2018, 4:45 AM CDT
In force
39 min
Issued by
NWS Twin Cities, MN

County Chippewa County, WI

The radar

The La Crosse radar (KARX), 140 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-603 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

149 
WWUS83 KMPX 150906
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
406 AM CDT FRI JUN 15 2018

WIZ027-150945-
Chippewa-
406 AM CDT FRI JUN 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CHIPPEWA
COUNTY THROUGH 445 AM CDT...

At 405 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Holcombe to Cadott. Movement was east at
20 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Stanley, Cornell, Cadott, Boyd, Otter Lake and Holcombe. 

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4488 9121 4527 9119 4530 9109 4529 9093
      4505 9092 4485 9092
TIME...MOT...LOC 0905Z 262DEG 18KT 4524 9114 4493 9115 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 14, 10:59 PM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jun 14, 10:59 PM CDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1059 PM CDT Thu Jun 14 2018

.UPDATE...For 06Z Aviation discussion below

&&

.SHORT TERM...(This evening through Friday)
Issued at 346 PM CDT Thu Jun 14 2018

Convection in IA this morning along the warm front has built a
cirrus shield over Southern MN, and has weakened diurnal heating.
Temperatures this afternoon have reached the lower 80s across much
of the CWA with the exception of the upper 70s in Southern MN.
The warm front will continue shifting north into Southwestern MN
where dew points will reach the mid to upper 60s by this evening.
It has also become a breezy day with gusts to 20-25 kts common as
warm air advection continues.

Two rounds of thunderstorm activity are expected through tomorrow
morning. The first round of thunderstorm activity is expected to
occur across Central and Northern MN as isentropic lift continues
across the warm front. Strong capping will be in place and forcing
will be weak, so do not see a severe threat with this round. The
second, and more intense round of thunderstorms, is expected
overnight. A shortwave trough ejecting into Southern Saskatchewan in
combination with two surface lows along a surface cold front will
provide strong lift for convection over the Eastern Dakotas this
evening. The two main areas of initiation will be associated with
the low along the American-Canadian border and the other low over
Eastern South Dakota. Thunderstorms will likely start off as
supercells and then congeal into a MCS with the greatest risks
being wind and hail as they progress northeastward toward the
MN/ND border. A period of weakening is possible due to stabilizing
in the boundary layer tonight, but resurgence due to the low
level jet is likely during the morning hours. Thunderstorms are
expected to be elevated by the time they travel through Northern
MN and into West Central WI with the main risk being hail and
heavy rain.

Thunderstorms are expected to weaken around daybreak, but could
still provide heavy rain, especially over Western WI. Due to
convective activity and a warmer, moist boundary layer, low
temperatures will be mild Friday morning, primarily in Southwestern
MN with temperatures only cooling to near 70 degrees. An upper-level
trough over will continue deepening over the Western CONUS, allowing
the CWA to be on the northwest edge of the the upper ridge.
Thunderstorms are expected to redevelop across Central MN during
Friday afternoon with the surface warm front as well as outflow
boundaries from previous convection in place over Eastern MN and
Western WI. Hi-res models indicate a line of thunderstorms
progressing southeastward through the afternoon and evening. With
ample instability 2000+ J/kg of MUCAPE and moderately steep mid-
level lapse rates near 8 C/km, hail and wind will be the primary
threats. MLLCL's are also expected to be low near 1000-1100 m and 0-
3 km SRH is likely to be 300+ m2/s2 across East Central MN, so a
tornado risk cannot be ruled out.

Otherwise, temperatures across Southwest and South Central MN (the
area less impacted by convection) will reach into the mid 90s. Dew
points near 70 degrees will allow for heat indices in the upper 90s
during the afternoon prior to being influenced by convection.

.LONG TERM...(Friday night through Thursday)
Issued at 346 PM  CDT Thu Jun 14 2018

Thunderstorms are expected to travel southeastward into Southern MN
and West Central WI Friday afternoon and evening. Thunderstorms
may redevelop with the low-level jet in Southern MN again
overnight into Saturday. The weather pattern will remain rather
stationary through Sunday night with troughing to the west with
upper-level ridging over the Great Lakes. At the surface, the
boundary is expected to remain over MN, meaning continual chances
for showers and thunderstorms. Precipitable water values will
remain high at 1.8-2.2 inches, so excessive rainfall will be a
threat with the thunderstorm activity Saturday and Sunday.

While there is some uncertainty on the placement of the boundary
and convection location during the weekend, we expect hot, muggy
conditions to persist to the south of the surface boundary. High
temperatures Saturday and Sunday are forecast to be in the lower
90s, primarily south of I-94 and dew points across the CWA are
expected to be near 70 degrees. This means that heat indices will
reach into the upper 90s along and south of I-94.

The frontal boundary slides southeast on Monday with surface high
pressure building-in and northwest flow developing aloft. So,
drier and cooler temperatures return by late Monday and continue
through the extended period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1100 PM CDT Thu Jun 14 2018

Overnight and early Friday morning, storms will approach
northern sites from the Dakotas. There is also the potential for
development over west central WI associated with the low level
jet. The latest hi-res models indicate that the majority of this
activity will track north/east of the sites, so no mention has
been included overnight or Friday morning. Low level wind shear
will also be possible overnight at central/southern MN sites.
Additional thunderstorm redevelopment is expected Friday
afternoon/evening. Confidence is rather low, so have only included
Prob30 groups at this point. VFR conditions will prevail, with
the exception of MVFR cigs and IFR vsbys with storms that develop.
The predominate wind speed and direction will be from the
southeast tonight, then more south/southwest on Friday. Sustained
speeds of 12-15 knots with gusts into the upper teens to mid 20s
are expected through most of the period.

KMSP...
Overnight and early Friday morning TSRA chances have lessened, so
no mention has been included. Higher chances look to arrive after
20Z Friday with the afternoon redevelopment, so have included a
Prob30.

/OUTLOOK FOR KMSP/
Sat-Sun...Mainly VFR. Chc MVFR/TSRA. Wind SSW 5-10 kts.
Mon...Mainly VFR. Chc MVFR/TSRA. Wind NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...AMK
LONG TERM...AMK
AVIATION...LS
Hazardous weather outlook, Jun 15, 3:45 AM CDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
345 AM CDT Fri Jun 15 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
160900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
345 AM CDT Fri Jun 15 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon through tonight for much
of the coverage area. There is a Slight Risk of severe weather in
portions of central Minnesota into northwestern Wisconsin with a
Marginal Risk of severe weather for portions of far western
through southern Minnesota. The main hazard is large hail. There
may also be pockets of heavy rain in western Wisconsin overnight
which could cause isolated flooding.

High heat and humidity can be expected across the area today,
especially over east central through southern Minnesota where heat
index values will increase to between 95 and 100 degrees.
Elsewhere, heat indices will climb to between 90 and 95 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of thunderstorms are possible Saturday through Monday
night. On Saturday, there is a Slight Risk of severe weather for
much of central Minnesota through western Wisconsin, along with a
Marginal Risk of severe weather for portions of southern
Minnesota into southwestern Wisconsin. On Sunday, there is a
Slight Risk of severe weather for much of central and southern
Minnesota into western Wisconsin, along with a Marginal Risk of
severe weather for a portion of west central Minnesota. The main
risks are large hail and damaging winds. There is also a flooding
concern with several inches of rain possible over the weekend,
mainly north of Interstate 94.

In addition, excessive heat and humidity will impact much of the
coverage area through Sunday. Heat indices for areas south of
Interstate 94 will likely range from 95 to 100 Saturday and
Sunday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed today, Saturday and
Sunday due to the possibility of severe weather.

In the hours before

Special weather statement, Jun 15, 4:06 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
406 AM CDT FRI JUN 15 2018

WIZ027-150945-
Chippewa-
406 AM CDT FRI JUN 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CHIPPEWA
COUNTY THROUGH 445 AM CDT...

At 405 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Holcombe to Cadott. Movement was east at
20 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Stanley, Cornell, Cadott, Boyd, Otter Lake and Holcombe.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4488 9121 4527 9119 4530 9109 4529 9093
      4505 9092 4485 9092
TIME...MOT...LOC 0905Z 262DEG 18KT 4524 9114 4493 9115

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:05 AM CDTHeat AdvisoryMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more8 hr
Jun 15, 11:18 AM CDTExcessive Heat WarningMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more56 hr
Jun 15, 11:18 AM CDTHeat AdvisoryMPXBlue Earth, Brown, Faribault, Freeborn, Goodhue, Le Sueur and 10 more56 hr
Jun 15, 3:26 PM CDTSpecial Weather StatementMPXGoodhue34 min
Jun 15, 3:04 PM CDTHeat AdvisoryMPXDunn, Eau Claire, Pepin52 hr
Jun 15, 4:00 PM CDTSpecial Weather StatementMPXBarron30 min
Jun 15, 4:08 PM CDTTornado WarningMPXDunn34 min
Jun 15, 4:54 PM CDTSpecial Weather StatementMPXEau Claire66 min

Nearby

Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.